Warfarin making RA worse

Is there any one else who has APS,RA & Fibromyalgia who is on warfarin.

I started on warfarin in August and my symptoms with the other diseases are worse. My INR is now 3.0 and have been moved onto 3 weekly testing but I feel so grotty and joint and muscle pain worse plus brain switching off alot.

Just wondered if warfarin has as effected others like that.I can't see my RA consultant as he is away and would rather not want to see another who doesn't know me to only give me a steroid shot.I would prefer not to have that as am on steroids as it is and a shot has little effect but makes me swell.

Sorry for babbling on

11 Replies

oldestnewest
  • Hi, sorry you feel rough, if you have a diagnosis of Fibro, do ask for regular Thyroid testing, the TSH test is notoriously unreliable, also whoever you next see medically speaking get them to look at your levels of Vitamin D, also Ferritin and B12 as if any of these are off kilter you will feel even worse. MaryF

  • Thanks Mary.just had B12 test and that's normal. I do have monthly blood tests but will ask about thyroid test

  • Hi,

    I guess your RA-Consultant is a Rheumatologist but I doubt he understands APS.

    These illnesess go hand in hand and can be very difficult to diagnoses one by one.

    APS is a very rare illness and we must have a Specialist who knows what to look for.

    To take an INR test only every 3 weeks is too seldom! It is quite impossible to know how your INR go up and down during that tíme. We usually need over 3.5 of INR and to have it STABLE to avoid damage from APS.

    We have often miniclots and miniembolies and they are not shown up on an MRI every time because they are so tiny. But there may be lots of them and they will damage our body.

    Warfarin have very few sideeffects but if you are not feeling ok you may well need some other drug (I do not mean a steroid).

    If I were you I should really try to get an APS-Specialist and also ask to be able to selftest. I test my blood every second day and then I know that my INR do not go up or down.

    I know you spoke of Prof Hunt. I have heard good things about her. Ask your GP to be remitted to her. The importance is that you see a SPECIALIST of APS.

    Hope you will feel better soon!

    Kerstin in Stockholm

  • Thanks Kerstin for your advise. No I have never seen Prof Hunt I only mentioned him to my rheumatologist.

    I am going to ring the coagulation dept this afternoon when they open.They do my testing and I will ask many questions.I don't think I should be 3 weekly tested. I only went onto two weekly last time when INR was 3.2

    It's now come down to 3.0 so surely I should be weekly tested instead until it becomes stable

  • Just spoke to someone at the coagulation dept and she said I have gone onto three weekly testing as I have been in my target range 2.5-3.5 for few weeks so am stable.I have been at 3.2 for one week and 3.0 for two weeks.my other symptoms she said I should speak to my doctor .mmm !

  • Look for an APS-Specialist!

    Do we ever get "stable"? I am only stable if I selftest. That means that I am within my therapeutic range. When we are in our therapeutic range we do not have any clots or miniembolies like before Warfarin. I am primary APS and this is the only way to feel ok as my blood never clots.

    Perhaps we can be stable if we take the same tablets of warfarin and avoid Green vegetables full of K-vit and never drink alcohol and never change our drugs. and exercise every day .......

    and also if we do not have APS.

    Kerstin

  • Well said Kirsten

    Think life would be little dull without some you mentioned

    Take care

  • No apologies needed thats why we are here. Are you on Plaquenil or the equivalent? That may well help. Your warfarin level may well need to be a bit higher. Be aware that Fibro is often Thyroid or was in my case but then again Fibro symptoms can also be Sjogrens which can improve also when other things like Thyroid, B12, Vit D and Iron are all well controlled and being absorbed. Its when one thing gets under control that others show up. Please ask to have them tested and be firm if they are not at optimum levels to get replacement until they are. It may take some time, sometimes a year for the body to recover.

  • Thank-you.I see my RA consultant in Nov/dec so will ask about these things.

  • When I first went on Warfarin I felt pretty awful for the first 3 months or so, and did start to think it was that making me feel worse, I did an initial 6 month course after the DVT and PE then went clean for a month for retest for APS (warfarin affected) When this was confirmed I had the ol 'Anticoagulation for life' appointment and restarted which was a little less nasty getting on it the second time.

    In time you get to realise that those really grotty feelings you put down to Warfarin are (probably I just guess here) just our bodies doing what they do all too well... fighting back at something that shouldn't be there or it thinks is there but isn't.... our immune systems seem to be hypersensitised chasing 'ghost threats' is the theory I think.

    I also developed or more likely this curse antagonised arthralgia to the point that stairs are an issue most mornings with me doing penguin impressions just to get down for a cuppa as joints just will not bend it hurts so much. I am on Plaquenil now and this does help immensely but you may need to settle in to Warfarin before they consider trying you on this. I have been on for about 8 months and have now started on double up dose to improve the more ........ debilitating... bolt ons we seem to get.

    Just as note for others my Target INR is 2.5 and after MRI at Christmas it was decided I didn't have enough white bits to consider a higher target. I only just feel OK below 3 and feel very grotty below 2.5 to the point that 90% of the time I can guess my INR within 0.1. The increased risk of bleed of a higher INR outweighs the benefit it seems for me hence the planned 'switch' try.

    The most important thing I am trying to say is even though this affects us all slightly differently and we all it seems require slightly different treatment accordingly (lets face it it still seems they are all still making it up as they go along some times reading this forum!) you are not alone with how you feel or your body is reacting in this early stage of your lifelong treatment. It took around 15 months for that to sink in to me and then starting to really look at getting the best out of it.

    Agreed on all the others ref full testing although I would say don't panic with them as I had one freaky low folic acid test one day, never to be repeated and last one at St Thomas apparently I am now anaemic which is explaining my fatigue although I have never ever been fe low in the past, the opposite in fact!

    Hope you settle in soon, its a long ride ahead.

  • Thanks CheddarAddict....all makes sense.I have never had any blood clots or anything like that.Its just my RA had got less painless and now its not.I am on another DMARD Sulfasalazine with pregabalin and prednisolone. The Plaquenil would help but its never been mentioned and I do have diverticulitis so maybe that's why. All biological treatment has been halted with me too because of the new APS.

    I would just like to get my life back and the RA and Fibromyalgia has changed it all and now APS as well.hope all this memory, jerks and head pains will get less.suppose I can't rush it

    Thanks anyway.I do appreciate it.I am always trying to help others on this forum too.

You may also like...